Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 22, 2017, 7:09 PM EDT for Washtenaw County, Wayne County, Michigan. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 7:09 PM EDT (23:09 UTC)
- Expired
- Jun 22, 2017, 8:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 59 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:18 PM EDT | TSTM WND DMG | 5 Ssw Saline, MI | MULTIPLE POWER OUTAGES IN THE AREA |
| Jun 22, 7:44 PM EDT | TSTM WND DMG | 3 Se Romulus, MI | NUMEROUS POWER OUTAGES REPORTED |
| Jun 22, 7:55 PM EDT | TSTM WND DMG | 5 Ese Canton, MI | 8.5 INCH TREE LIMB DOWN, WATER COVERING ROADWAY AND MULTIPLE POWER LINES DOWN |
| Jun 22, 7:55 PM EDT | TSTM WND DMG | 5 N Romulus, MI | GAS STATION SIGN BLOWN OUT OF FRAME, DEBRIS IN ROADWAY AND STANDING WATER ACROSS THE INTERSECTION... CORRECTION MADE TO EVENT TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
617
WUUS53 KDTX 222309
SVRDTX
MIC161-163-230015-
/O.NEW.KDTX.SV.W.0018.170622T2309Z-170623T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
709 PM EDT THU JUN 22 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Southwestern Wayne County in southeastern Michigan...
Washtenaw County in southeastern Michigan...
* Until 815 PM EDT
* At 709 PM EDT, severe thunderstorms were located along a line
extending from near Flat Rock to near Milan to near Clinton, moving
north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Flat Rock around 720 PM EDT.
Grosse Ile around 730 PM EDT.
Saline, Trenton and Willis around 735 PM EDT.
Ann Arbor and Belleville around 745 PM EDT.
Taylor, Ypsilanti and Wyandotte around 750 PM EDT.
Dearborn around 810 PM EDT.
Canton around 815 PM EDT.
Other locations impacted by these severe thunderstorms include Ann
Arbor, Saline, Flat Rock, Taylor, Ypsilanti, Milan, Manchester,
Romulus, Canton and Dixboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 8329 4208 8412 4231 8405 4232 8306
4229 8309 4224 8313 4217 8313 4212 8312
4204 8319
TIME...MOT...LOC 2309Z 200DEG 19KT 4203 8324 4203 8365 4210 8392
HAIL...<.75IN
WIND...60MPH
$$
BT2 follow-up statements
662
WWUS53 KDTX 222335
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
735 PM EDT THU JUN 22 2017
MIC161-163-230015-
/O.CON.KDTX.SV.W.0018.000000T0000Z-170623T0015Z/
Wayne MI-Washtenaw MI-
735 PM EDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN WAYNE AND SOUTHEASTERN WASHTENAW COUNTIES...
At 734 PM EDT, severe thunderstorms were located along a line
extending from Wyandotte to Belleville to near Saline, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Romulus, Canton and Dixboro around 755 PM EDT.
Other locations impacted by these severe thunderstorms include Ann
Arbor, Saline, Flat Rock, Taylor, Ypsilanti, Romulus, Canton,
Dixboro, Grosse Ile and Belleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 8390 4232 8306 4229 8309 4224 8313
4217 8313 4212 8312 4209 8320 4209 8388
TIME...MOT...LOC 2334Z 213DEG 26KT 4221 8313 4220 8349 4222 8385
HAIL...<.75IN
WIND...60MPH
$$
BT853
WWUS53 KDTX 230008
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
808 PM EDT THU JUN 22 2017
MIC161-163-230018-
/O.EXP.KDTX.SV.W.0018.000000T0000Z-170623T0015Z/
Wayne MI-Washtenaw MI-
808 PM EDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE AND
SOUTHEASTERN WASHTENAW COUNTIES WILL EXPIRE AT 815 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.
LAT...LON 4231 8390 4232 8306 4229 8309 4224 8313
4217 8313 4212 8312 4209 8320 4209 8388
TIME...MOT...LOC 0008Z 200DEG 19KT 4238 8305 4237 8341 4239 8377
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:53 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 22, 3:53 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 353 PM EDT Thu Jun 22 2017 .DISCUSSION... Warm and humid southwest flow will be firmly established over lower Michigan during late afternoon through tonight. Temperatures will come down from highs near 90 and heat index in the mid 90s but it will remain warm and muggy through the night. This will leave convective trends as the main concern beginning with scattered late day/early evening development followed by storms arriving from the Midwest frontal system during the night into Friday morning. Passage of the front through SE Michigan by early to mid Friday afternoon will then bring cooler and less humid air into the region for the weekend. Afternoon satellite imagery and hourly mesoanalysis/surface observations indicate warmer and more humid air moving in through the boundary layer in southwest flow over the region. This is occuring under a relative theta-e minimum that is a result of both warmer air moving in aloft that is not quite as moist and possibly some subsidence trailing morning convective activity. The warmer air is at least temporarily capping off additional shower/storm development through peak heating. There is also observational evidence of deeper moisture moving in from the Ohio valley associated with the northern fringe of TD Cindy. It is this moisture surge that is shown to produce late afternoon/early evening convection over northern OH/IN developing into lower Michigan during the evening. This activity will occur ahead of the convection upstream over the Midwest that is being forced along and ahead of the cold front/outflow combination and which is expected to progress eastward into SE Michigan during the night. Both rounds of storms will share a similar near storm environment. Model derived ML CAPE and shear projections best supported by observations are in the range of 1000-1500 J/kg along with marginal bulk shear around 30 knots. This combination will be capable of some multicell structures with otherwise moderate mid level wind speed that could produce some near severe wind gusts in line with the borderline slight/marginal SPC outlook that covers SE Michigan. Locally heavy rainfall will likely turn out to be the main concern as PW ramps up to near 2 inches overnight. Individual convective cells will be moving quickly enough but there will be a tendency for some training lines that will have localized potential for flooding of prone areas. Numerous to widespread showers/storms that spread into the region overnight will tend to break up as they will be ahead of the surface front and upper level wave toward Friday morning. As this convection continues to dissipate during the morning, there will be another narrow window of opportunity for new development along the cold front before peak heating and before it boundary exits SE Michigan during early to mid afternoon. Passage of the front will then open the door on cooler and less humid air Friday night into Saturday. Some weak instability showers will be possible Saturday afternoon and evening but the large scale pattern does not look very supportive. Neutral southwest flow aloft downstream of the main upper trough and a featureless westerly low level flow might support isolated to scattered coverage of light showers during peak heating. The region will remain in longwave troughing to close out the weekend and into the beginning of next week. This will allow for chances for unsettled weather through this time period before things start to dry out by the middle of the week. Longwave ridging starts to build in on Tuesday as surface high pressure takes control over the Great Lakes region. As far as temperatures are concerned, highs will be noticeably cooler on Sunday and Monday as highs hold around 70 degrees. Temps then rebound back towards the upper 70s though the end of the extended forecast period. && .MARINE... Warm and moist southerly flow this afternoon, but topping out around 20 knots for the most part. Scattered showers and thunderstorms around late today and this evening, with more solid line of showers and embedded thunderstorms later tonight with cold front, which will pass through the Central Great Lakes tomorrow. Winds will shift to the west-northwest behind the front and remain from that general direction through the weekend with wind speeds under 20 knots. An unseasonably cold airmass this weekend will bring the chance for light showers across most of Lake Huron. && .HYDROLOGY... An influx of moisture will trigger scattered showers and thunderstorms late today and this evening, with more widespread shower and thunder activity with cold front late tonight into early tomorrow morning. All told, localized rainfall amounts may reach an inch or more, especially from around Flint on north into the Saginaw Valley, where storms expected to arrive earlier and are able to utilize the waning daytime instability. Urban and small stream flooding will be possible with the stronger activity. && .PREV DISCUSSION... Issued at 109 PM EDT Thu Jun 22 2017 AVIATION... A cold front will be slowly tracking through Lower Michigan Tonight through Tomorrow morning, helping to focus showers and thunderstorms. Meanwhile, low level moisture from remnants of Cindy will be drawn into southeast Michigan, leading to increased confidence ceilings will lower into MVFR category later tonight. With the instability build up during the day, and as low level moisture is advected northward, scattered thunderstorms are possible late today into this evening, but felt activity would be mainly northwest of southern TAF sites (DTW/DET/YIP). Higher chance toward 12z Friday with the actual cold front. For DTW...Warm front has lifted north, with good mixing this afternoon allowing southwest winds to gust at or above 25 knots. There is a low chance of thunderstorms very late today into this evening, but left out of TAF as activity is expected to reside mainly northwest. High confidence in cigs dropping below 5000 feet Tonight, and likely dropping into MVFR with showers and possible thunderstorms developing. //DTW THRESHOLD PROBABILITIES... * Low for thunderstorms impacting terminal through tomorrow morning. * High confidence in ceilings aob 5kft tonight into Friday Morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...BT/SP MARINE.......SF HYDROLOGY....SF AVIATION.....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 4:45 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 445 PM EDT Thu Jun 22 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-230900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 445 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Thunderstorms remain possible tonight along and ahead of a cold front moving through the Great Lakes. Scattered storms developing over southwest lower Michigan during the evening are expected to move into southeast Michigan before midnight, mainly affecting the Tri Cities and northern Thumb. Storms along a cold front over the western Great Lakes will then arrive in the area overnight and spread into the Detroit area toward sunrise. There is a slight risk of severe weather with the strongest storms, mainly in the form of 60 mph damaging wind gusts. Heavy rainfall and localized flooding will also be a main hazard as storm motion will be southwest to northeast at 30 mph while lines of storms will move more slowly. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will finish passing through southeast Michigan Friday morning. Thunderstorms are possible but severe weather is not anticipated. Chances of thunderstorms will also exist Sunday through Wednesday, mainly in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 445 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Thunderstorms remain possible tonight along and ahead of a cold front moving through the Great Lakes. Scattered to numerous coverage of storms is generally expected to migrate from northwest to southeast across marine areas during the night. There is a slight risk of severe weather with the strongest storms, mainly in the form of 50 knot wind gusts as storms move southwest to northeast at 25 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will finish passing through southern marine areas Friday morning. Thunderstorms are possible but severe weather is not anticipated. Chances of thunderstorms will also exist Sunday through Wednesday, mainly in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Special weather statement, Jun 22, 5:57 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
557 PM EDT THU JUN 22 2017
MIZ083-222300-
Monroe-
557 PM EDT THU JUN 22 2017
...A GUST FRONT WILL AFFECT MONROE COUNTY...
At 556 PM EDT, radar indicated a gust front was located along a line
extending from near Lambertville to near Oregon to 9 miles northeast
of Northwood. Movement was north at 30 mph.
Winds in excess of 40 mph are possible ahead of thunderstorm
activity.
Locations impacted include...
Monroe, Milan, Dundee, Carleton, Temperance, Ida, Luna Pier,
Petersburg, Maybee, Lambertville, La Salle, Erie, Rockwood, South
Rockwood, Estral Beach, Newport, Woodland Beach, Stony Point, Bolles
Harbor and Samaria.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Detroit/Pontiac.
LAT...LON 4208 8367 4209 8330 4205 8323 4204 8321
4202 8316 4190 8327 4190 8330 4182 8337
4177 8339 4172 8344 4172 8346 4173 8346
4172 8375
TIME...MOT...LOC 2156Z 198DEG 28KT 4168 8360 4172 8347 4169 8334
BehnkeSpecial weather statement, Jun 22, 6:12 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 612 PM EDT THU JUN 22 2017 MIZ082-083-222315- Lenawee-Monroe- 612 PM EDT THU JUN 22 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONROE AND LENAWEE COUNTIES... At 611 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles southwest of Hudson to 8 miles east of Morenci to near Sylvania. Movement was northeast at 25 mph. Winds in excess of 30 mph are possible with these storms. These storms will be near... Ottawa Lake around 625 PM EDT. Adrian and Clayton around 640 PM EDT. Blissfield, Petersburg and Addison around 645 PM EDT. Deerfield around 700 PM EDT. Onsted and Britton around 705 PM EDT. Milan around 715 PM EDT. Other locations impacted by these storms include Seneca, Manitou Beach-Devils Lake, Cone, Macon, Lime Creek, Munson, Ogden Center, Canandaigua, Ridgeway and Palmyra. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Detroit/Pontiac. LAT...LON 4207 8436 4208 8367 4172 8375 4171 8436 TIME...MOT...LOC 2211Z 218DEG 20KT 4179 8443 4173 8406 4169 8379 Behnke
Special weather statement, Jun 22, 6:29 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
629 PM EDT THU JUN 22 2017
MIZ083-222330-
Monroe-
629 PM EDT THU JUN 22 2017
...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...
At 628 PM EDT, a strong thunderstorm was located near Luna Pier, or
near Temperance, moving northeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Monroe around 645 PM EDT.
Maybee around 650 PM EDT.
Carleton around 710 PM EDT.
Other locations impacted by this storm include Newport, Cone, Estral
Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach, Stony
Point, Bolles Harbor and Samaria.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4208 8377 4209 8329 4207 8327 4207 8326
4203 8320 4203 8318 4206 8319 4204 8315
4201 8314 4190 8326 4189 8331 4182 8337
4178 8338 4172 8345 4172 8346 4173 8346
4172 8376
TIME...MOT...LOC 2228Z 213DEG 21KT 4183 8351
BehnkeThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:49 AM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 71 min |
| Jun 22, 6:45 AM EDT | Special Weather Statement | DTX | Saginaw | 45 min |
| Jun 22, 5:53 PM EDT | Special Marine Warning | DTX | 52 min | |
| Jun 22, 5:57 PM EDT | Special Weather Statement | DTX | Monroe | 63 min |
| Jun 22, 6:12 PM EDT | Special Weather Statement | DTX | Lenawee | 63 min |
| Jun 22, 6:29 PM EDT | Special Weather Statement | DTX | Monroe | 61 min |
| Jun 22, 6:32 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 58 min |
| Jun 22, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 44 min |
| Jun 22, 7:11 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jun 22, 7:38 PM EDT | Special Marine Warning | DTX | 97 min | |
| Jun 22, 7:47 PM EDT | Special Weather Statement | DTX | Wayne | 43 min |
| Jun 22, 7:52 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.